Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 19, 2021Westchester County, New York

NWS New York, NY issued this special weather statement at Jun 19, 2021, 5:58 PM EDT for Westchester County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 5:58 PM EDT (21:58 UTC)
Expired
Jun 19, 2021, 6:45 PM EDT
In force
47 min
Issued by
NWS New York, NY

County Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS81 KOKX 192158
SPSOKX

Special Weather Statement
National Weather Service New York NY
558 PM EDT Sat Jun 19 2021

CTZ005-009-NYZ070-071-192245-
Northern Fairfield-Southern Fairfield-Southern Westchester-Northern
Westchester-
558 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Greenwich, or
near White Plains, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, Danbury, White Plains, Port Chester, Ossining, New
Canaan, Tarrytown, Mount Kisco, Fairfield, Greenwich, Harrison,
Westport, Ridgefield and Darien.

LAT...LON 4115 7324 4094 7373 4110 7389 4114 7389
      4115 7390 4136 7348
TIME...MOT...LOC 2158Z 250DEG 23KT 4110 7370 

$$

DJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 4:13 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 19, 4:13 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
413 PM EDT Sat Jun 19 2021

.SYNOPSIS...
A trough of low pressure remains in the vicinity through the
weekend. A second trough over the Great Lakes region enters New
York early next week. The trailing surface boundary pushes
through New England by late Tuesday. High pressure settles over
the Northeast through the middle of next week. Next frontal
system approaches by the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mid-level shortwave trough provides some lift this evening, helping
to overcome a capping inversion and allowing for some showers and
thunderstorms to move through the area. While SBCAPEs drop this
evening, MUCAPEs could remain in the range of 500-750 J/kg. With 0-6
km bulk shear 40-50 kt, thunderstorms could provide strong to
marginally severe wind gusts. Large hail would be less of a threat
given a relatively weakly veered wind profile and freezing heights a
little on the high side. But with a few hundred J/kg of CAPE in the
-10 to -30 C region, can't completely rule it out. The forward
motion of storms should lessen the threat of flash flooding, so as
usual with warm season convection, minor/poor drainage flooding
would be the mode.

With the best dynamics shifting east and diminishing CAPE, the
overnight hours feature diminishing chances of showers and storms.
Lows in the 60s for most areas, and around 70 in NYC.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Heights rise aloft during Sunday and Sunday night with weak high
pressure at the surface. This will help put a lid on convection
through the period for the most part. However, during the late
afternoon and evening, a weak shortwave trough passes through the
longer wave ridge aloft. This along with sfc convergence along a
leftover sfc trough plus differential heating in the hills well NW
of NYC, yields slight/low chance PoPs from around NYC to points NW.

High temperatures mostly in the mid and upper 80s, with low 90s
in parts of NYC and NE NJ, and upper 70s/low 80s for south-
facing shorelines. Dewpoints will have heat indices close to the
ambient temperature.

Any shower/tstm activity should wane Sunday evening, and increasing
dewpoints should lead to a muggy night, with lows in the lower/mid
70s in/around NYC, and in the mid/upper 60s elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

A strong 120kt upper level jet over Michigan deepens a low
pressure system as it enters Quebec early next week.
Temperatures once the warm front pushes through Monday may
reach the upper 80s and low 90s. CAPE values heading into the
evening and overnight hours are around 700-1500 J/kg and mid
level shear of around 20-40 kts. Models are depicting storms may
begin Tuesday morning into the afternoon as the trailing surface front
passes. Damaging winds remain the main concerns. The remnants
of the tropical system passing south of Long Island will have to
be monitored as well for the possibility of moderate to high
rip current risks as well as possibility coastal flooding.

Once the front exits Tuesday night, a +1020 mb high pressure
system then builds into the Northeast through Thursday.
Precipitable water values fall to less than half an inch and as
such rain chances are near zero. Expected afternoon
temperatures in the low 80s and upper 70s which are near diurnal
averages. Depending on the strength of the Atlantic high the
region may or may not see another frontal passage this weekend
as a strong high delays the rain until the following week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Mainly VFR. Showers and thunderstorms have developed to the west in
Central and Eastern PA and will continue to approach the terminals
into the afternoon and early evening. These showers/storms could
lower conditions to MVFR or briefly IFR. Showers and storms are
approaching at a steady pace so decided to push up the tempo for
TSRA up an hour for the NYC terminals beginning at 21Z. Any showers
and storms should be moving east of the terminals 02-04z.

SW-W winds 10-15 kt continue into the evening. Gusts up to 20 kt are
possible, especially away from the immediate coast. W-SW winds
weaken tonight and should be under 10 kt. However, the wind
direction is less certain tonight as it may be dependent on the
shower and thunderstorm activity.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for timing of showers and thunderstorms late
this afternoon and evening.

.OUTLOOK FOR 20Z SUNDAY THROUGH THURSDAY...
.Sunday...VFR. Isolated shower or thunderstorm possible north and
west of NYC terminals in the afternoon and evening.
.Monday...Chance of MVFR or lower in showers and possibly a
thunderstorm. S gusts 20 kt possible in the afternoon.
.Tuesday...MVFR or lower. Showers likely with a chance of
thunderstorms. WNW-SW gusts 20 kt possible
.Wednesday and Thursday...Mainly VFR.

&&

.MARINE...
Seas on the ocean have been a little below a guidance average, but
will keep SCA on the ocean waters posted into tonight. Once
confidence is higher that seas prevail below 5 ft, SCAs can be
cancelled before their current expiration times. Winds remain below
25 kt, so no issues regarding winds. For Sunday seas should remain
below 5 ft while S-SW winds increase to 10-15 kt and remain that way
Sunday night.

SCA conditions become increasingly likely on the ocean ahead of the
next frontal system late Monday into Tuesday with waves increasing 5-
7 feet. Swells enhanced by the remnants Claudette enter the marine
zones Tuesday as the system passes well to the south. Sub SCA
conditions return by mid week with waves falling to 3-4 feet.

&&

.HYDROLOGY...
Some heavy downpours are possible tonight and on Tuesday with minor
urban flooding a possibility.

&&

.TIDES/COASTAL FLOODING...
There is a high rip current risk today at the Suffolk County
ocean beaches via the combo of outgoing tide this morning and
offshore seas 3-5 ft. The risk may diminish this afternoon as
we approach high tide.

A moderate rip current risk is forecast at the Nassau and NYC
ocean beaches for today, and for all the ocean beaches on
Sunday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
     081.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ355.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ350.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ353.

&&

SYNOPSIS...JC/DJ
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...DJ
AVIATION...MW
MARINE...JC/DJ
HYDROLOGY...JC/DJ
TIDES/COASTAL FLOODING...BG
Hazardous weather outlook, Jun 19, 6:17 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
617 AM EDT Sat Jun 19 2021

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>075-078-079-176>179-201030-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
617 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-201030-
Southwest Suffolk-Southeast Suffolk-
617 AM EDT Sat Jun 19 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 19, 3:59 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New York NY
359 PM EDT Sat Jun 19 2021

CTZ008-192030-
Northern New London-
359 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 359 PM EDT, a strong thunderstorm was located over Sprague, or
near Jewett City, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Jewett City and Preston around 405 PM EDT.
  Griswold around 410 PM EDT.
  Voluntown around 415 PM EDT.

LAT...LON 4151 7179 4156 7217 4166 7216 4166 7212
      4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 1959Z 274DEG 30KT 4165 7206

JC
Special weather statement, Jun 19, 4:33 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New York NY
433 PM EDT Sat Jun 19 2021

CTZ008-192115-
Northern New London-
433 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 432 PM EDT, a strong thunderstorm was located over Sprague, or
near Windham, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jewett City, Norwich, Griswold, Lebanon, Preston, Lisbon, Sprague,
Bozrah, Voluntown, North Stonington and Franklin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7180 4159 7222 4167 7218 4166 7216
      4166 7212 4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 2032Z 290DEG 36KT 4166 7207

DJ
Special weather statement, Jun 19, 5:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Sat Jun 19 2021

CTZ008-192200-
Northern New London-
513 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 512 PM EDT, a strong thunderstorm was located over Griswold, or
near Jewett City, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jewett City, Norwich, Griswold, Preston, Lisbon, Voluntown and North
Stonington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4143 7180 4153 7206 4164 7198 4163 7195
      4164 7186 4164 7179
TIME...MOT...LOC 2112Z 292DEG 11KT 4160 7189

DJ
Special weather statement, Jun 19, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
558 PM EDT Sat Jun 19 2021

CTZ005-009-NYZ070-071-192245-
Northern Fairfield-Southern Fairfield-Southern Westchester-Northern
Westchester-
558 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Greenwich, or
near White Plains, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, Danbury, White Plains, Port Chester, Ossining, New
Canaan, Tarrytown, Mount Kisco, Fairfield, Greenwich, Harrison,
Westport, Ridgefield and Darien.

LAT...LON 4115 7324 4094 7373 4110 7389 4114 7389
      4115 7390 4136 7348
TIME...MOT...LOC 2158Z 250DEG 23KT 4110 7370

DJ

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:39 AM EDTRip Current StatementOKXSuffolk15 hr
Jun 19, 6:45 PM EDTSpecial Weather StatementOKXWestchester45 min
Jun 19, 3:59 PM EDTSpecial Weather StatementOKX31 min
Jun 19, 4:33 PM EDTSpecial Weather StatementOKX42 min
Jun 19, 5:13 PM EDTSpecial Weather StatementOKX47 min

Nearby

Special Weather Statements in New York, 2021Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.